Arizona, 2022Flash Flood and Damaging Winds in Arizona, July 30, 2022
July 30, 2022 · NWS TWC · 3 events in 1 county or zone
Scattered thunderstorms moved northwest across southeast Arizona during the afternoon and evening. Storms caused wind damage to trees and produced flash flooding across northern parts of the Tucson Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved northwest across southeast Arizona during the afternoon and evening. Storms caused wind damage to trees and produced flash flooding across northern parts of the Tucson Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 1:03 PM MST, 57 minutes earlier.
Area forecast discussion, Jul 30, 1:03 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
103 PM MST Sat Jul 30 2022
.SYNOPSIS...Daily rounds of showers and thunderstorms will
continue through next week. Afternoon temperatures are expected
to remain just a bit cooler than average well into next week.
&&
.DISCUSSION...An inverted trough across western TX and adjacent
Chihuahua continues to push west with increased upper level
diffluence and broad scale lift across SE Arizona. We're seeing
showers and thunderstorms develop, especially across the higher
terrain to the south and east of Tucson. Conditions are favorable
for storms to push northwest including into the Tucson Metro with
the most likely timing between 2 and 6 PM for thunderstorms. With
1000-2000 J/KG of MLCAPE available to tap into along with above
normal moisture levels and about 1000J/KG of DCAPE, pretty much all
monsoon threats come into play. The potential is there for some wet
microburst activity and areas of flash flooding with the stronger
cluster of storms. In addition, as the cold pools develop, strong
outflow winds are likely to push out to the west/northwest into the
deserts of Pinal County and the T.O. nation resulting in the
possibility of areas of blowing dust.
As the aforementioned inverted trough pushes west into our region
tonight, that could help persist some shower and thunderstorm
activity well into the evening, especially if an MCS develops across
adjacent Sonora.
If today/this evening is as active as we are currently expecting,
that should portend to somewhat lesser coverage on Sunday as the
atmosphere might be worked over. Regardless, we still have some
decent mid level flow to work with to possibly help recharge things
along with abundant moisture so it could still be a pretty typical
monsoon day.
Looking into the work week, the high will briefly relocate into
Central AZ/NM Monday and Tuesday as moisture levels back off to more
typical levels for this time of year. While the positioning of the
high isn't great, enough recycled moisture under the high will be
enough to keep average monsoon thunderstorm levels. As the week
progresses, the high will shift back more towards the southern high
plains opening the door to increased moisture and disturbances in
the deep east to southeast flow and a renewed uptick in coverage.
Temperatures will generally be near to slightly below normal through
the forecast period.
&&
.AVIATION...Valid through 01/00Z.
SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL can be expected
through 31/07z. Best chances for KTUS will be between 30/21z-31/01z
and 31/03z-31/06z at KOLS. Isolated SHRA/TSRA will continue through
31/12z-31/14z with another round of VCSH possible at KTUS. Cigs can
lower to 4k-7k ft AGL with any precipitation, including gusty winds
in excess of 40 kts. Otherwise, winds will follow diurnal trends and
remain near or below 10 kts. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity into next week with a bit of a down trend to a more normal
monsoon pattern. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 12:38 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1238 PM MST Sat Jul 30 2022
AZZ508-512-302030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1238 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of central Cochise
County through 130 PM MST...
At 1237 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Chiricahua National Monument, or 28 miles west of
Rodeo. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunizona.
This includes Route 181 between mile markers 39 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3196 10946 3181 10946 3175 10968 3201 10969
TIME...MOT...LOC 1937Z 272DEG 1KT 3187 10952
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 12:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST Sat Jul 30 2022
AZZ503-504-507-513-302045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1258 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of east central Pima
County through 145 PM MST...
At 1257 PM MST, Doppler radar was tracking a strong thunderstorm
near East Sahuarita, or 7 miles southeast of Sahuarita, moving north
at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Green Valley, East Sahuarita, Corona De Tucson and
Summit.
This includes the following highways...
Interstate 10 between mile markers 275 and 277.
Interstate 19 between mile markers 34 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3185 11073 3174 11101 3197 11116 3208 11075
TIME...MOT...LOC 1957Z 161DEG 14KT 3188 11086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST Sat Jul 30 2022
AZZ504-514-302115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
129 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of east central Pima
County through 215 PM MST...
At 129 PM MST, Doppler radar was tracking a strong thunderstorm near
East Sahuarita, or 7 miles northeast of Sahuarita, moving north at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights,
Tanque Verde, Vail, South Tucson, East Sahuarita, Summit, Tucson
International Airport, Saguaro National Park East, Corona De Tucson,
Catalina Foothills, Rita Ranch and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 257 and 282.
Interstate 19 between mile markers 45 and 63.
Route 86 between mile markers 168 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3196 11078 3192 11099 3223 11107 3232 11072
3206 11056
TIME...MOT...LOC 2029Z 169DEG 19KT 3200 11088
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST Sat Jul 30 2022
AZZ508-509-511-512-302115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
136 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of south central Graham
and north central Cochise Counties through 215 PM MST...
At 136 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Willcox, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox.
This includes the following highways...
Interstate 10 between mile markers 341 and 359.
Route 186 near mile marker 327.
Route 191 between mile markers 88 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3236 10956 3221 10964 3228 10990 3245 10979
TIME...MOT...LOC 2036Z 103DEG 5KT 3228 10967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGSpecial weather statement, Jul 30, 1:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
151 PM MST Sat Jul 30 2022
AZZ504>506-514-302130-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
151 PM MST Sat Jul 30 2022
...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 230 PM MST...
At 150 PM MST, Doppler radar was tracking a strong thunderstorm over
Saddlebrooke, or near Catalina, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Oracle, Saddlebrooke, Catalina State Park,
Oracle Junction and Biosphere 2.
This includes the following highways...
Route 77 between mile markers 83 and 103.
Route 79 between mile markers 92 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3249 11073 3242 11092 3269 11110 3279 11076
TIME...MOT...LOC 2050Z 158DEG 10KT 3253 11086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KRGThunderstorm Wind, Pima
- When
- July 30, 2:00 PM MST to 2:10 PM MST
- Where
- Pima County, 2.52 mi SSW of South Tucson to 1.36 mi ESE of Sabino
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.149, -110.992
Thunderstorm winds downed power lines near Drexel and Calle Santa Cruz and downed large tree branches near Snyder and Bear Canyon Rds.
Thunderstorm Wind, Pima
- When
- July 30, 2:45 PM MST
- Where
- Pima County, 1.36 mi ENE of Tuscon Marana Nw Airport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.430, -111.200
Thunderstorm winds downed a large tree near Tangerine and Lon Adams Rds.
Flash Flood, Pima
- When
- July 30, 3:15 PM MST to 4:30 PM MST
- Where
- Pima County, 4.35 mi W of Sabino to 4.51 mi NNE of Tucson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.305, -110.894
Around 1 of heavy rain in less an 1 hour caused Valley View Wash to flood N. Flecha Dr. as well as River Rd. between Swan and Pontatoc Rds. in the Catalina Foothils.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 30, 2022$377,000 · 56 kt wind · 32 events
- Wildfire in Nebraska, July 30 to 31, 2022$250,000 · 1 event
- Flash Flooding in New Mexico, July 30, 2022$50,000 · 3 events
- Flash Flooding and Debris Flow in Utah, July 30, 2022$28,000 · 3 events
- Flash Flooding and Flooding in California, July 30 to 31, 202218 events
- Debris Flows and Flood in Colorado, July 30, 2022$14,000 · 3 events
- Hail and Damaging Winds in North Dakota, July 30 to 31, 20221 in hail · 7 events
- Flash Flooding in Arizona, July 30, 20224 events
- Hail and Damaging Winds in South Carolina, July 30, 2022$10,000 · 50 kt wind · 3 events
- Heavy Rain in Colorado, July 30, 20222 events
- Flash Flooding in Louisiana, July 30, 20222 events
- Waterspout in Gulf of Mexico, July 30, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050244, 1050246, 1050252.